Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 124, NWS Tulsa, OK

April 28, 2020Benton County, Washington County, Arkansas; 5 counties in Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at Apr 28, 2020, 7:02 PM CDT for Benton County, Washington County, Arkansas; 5 counties in Oklahoma. It was in force for 58 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 28, 2020, 7:02 PM CDT (00:02 UTC)
Expired
Apr 28, 2020, 8:00 PM CDT
In force
58 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Benton County, AR, Washington County, AR, Adair County, OK, Cherokee County, OK, Delaware County, OK, Mayes County, OK, Wagoner County, OK

The radar

The Tulsa radar (KINX), 99 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 28, 7:12 PM CDTTSTM WND DMG1 W Leach, OKLARGE TREE LIMBS DOWN
Apr 28, 7:36 PM CDTTSTM WND GST 60Tahlequah, OK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 28, 3:18 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 0.0 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2020-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1990 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2020-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1990 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
1071 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted.

858 
WUUS54 KTSA 290002
SVRTSA
ARC007-143-OKC001-021-041-097-145-290100-
/O.NEW.KTSA.SV.W.0124.200429T0002Z-200429T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tulsa OK
702 PM CDT Tue Apr 28 2020

The National Weather Service in Tulsa has issued a

* Severe Thunderstorm Warning for...
  Benton County in northwestern Arkansas...
  Northwestern Washington County in northwestern Arkansas...
  Delaware County in northeastern Oklahoma...
  Southeastern Mayes County in northeastern Oklahoma...
  Adair County in northeastern Oklahoma...
  East central Wagoner County in northeastern Oklahoma...
  Northern Cherokee County in east central Oklahoma...

* Until 800 PM CDT.

* At 701 PM CDT, severe thunderstorms were located along a line
  extending from 2 miles southwest of South West City to 3 miles
  southeast of Spavinaw to 5 miles north of Hulbert, moving east at
  40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations in or near the path include...
  Springdale...                     Rogers...
  Bentonville...                    Tahlequah...
  Siloam Springs...                 Stilwell...
  Jay...                            Bella Vista...
  Lowell...                         Pea Ridge...
  Gentry...                         Tontitown...
  Bethel Heights...                 Gravette...
  Cave Springs...                   Decatur...
  Westville...                      Locust Grove...
  Salina...                         West Siloam Springs...

This includes Interstate 49 between mile markers 75 and 93.
 
A Tornado Watch remains in effect until 1100 PM CDT for northwestern
Arkansas...and northeastern and east central Oklahoma.

LAT...LON 3627 9407 3614 9433 3570 9460 3600 9538
      3639 9506 3654 9463 3654 9462 3650 9462
      3650 9387 3642 9387
TIME...MOT...LOC 0001Z 289DEG 34KT 3649 9464 3637 9499 3601 9518 

HAIL...1.00IN
WIND...60MPH
 
$$
1 follow-up statement
561 
WWUS54 KTSA 290049
SVSTSA

Severe Weather Statement
National Weather Service Tulsa OK
749 PM CDT Tue Apr 28 2020

OKC097-145-290059-
/O.CAN.KTSA.SV.W.0124.000000T0000Z-200429T0100Z/
Mayes OK-Wagoner OK-
749 PM CDT Tue Apr 28 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MAYES AND EAST
CENTRAL WAGONER COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area therefore the warning has been cancelled.

A Tornado Watch remains in effect until 1100 PM CDT for northwestern
Arkansas...and northeastern and east central Oklahoma.

LAT...LON 3627 9407 3614 9433 3570 9460 3593 9519
      3614 9466 3649 9459 3650 9387 3642 9387
TIME...MOT...LOC 0049Z 289DEG 34KT 3634 9412 3622 9447 3586 9466 

$$

ARC007-143-OKC001-021-041-290100-
/O.CON.KTSA.SV.W.0124.000000T0000Z-200429T0100Z/
Benton AR-Washington AR-Delaware OK-Adair OK-Cherokee OK-
749 PM CDT Tue Apr 28 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR BENTON...NORTHWESTERN WASHINGTON...SOUTHEASTERN DELAWARE...ADAIR
AND CENTRAL CHEROKEE COUNTIES...

At 749 PM CDT, severe thunderstorms were located along a line
extending from Rogers to 3 miles south of Gentry to near Maryetta,
moving east at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations in or near the path include...
Springdale...                     Rogers...
Bentonville...                    Tahlequah...
Siloam Springs...                 Stilwell...
Bella Vista...                    Lowell...
Pea Ridge...                      Gentry...
Tontitown...                      Bethel Heights...
Gravette...                       Cave Springs...
Decatur...                        Westville...
West Siloam Springs...            Hulbert...
Highfill...                       Gateway...

This includes Interstate 49 between mile markers 75 and 93.
 
A Tornado Watch remains in effect until 1100 PM CDT for northwestern
Arkansas...and northeastern and east central Oklahoma.

LAT...LON 3627 9407 3614 9433 3570 9460 3593 9519
      3614 9466 3649 9459 3650 9387 3642 9387
TIME...MOT...LOC 0049Z 289DEG 34KT 3634 9412 3622 9447 3586 9466 

HAIL...1.00IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 6:21 PM CDT, 41 minutes earlier.

Area forecast discussion, Apr 28, 6:21 PM CDT, 41 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
621 PM CDT Tue Apr 28 2020

...UPDATE...

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.

Main concern is the ongoing severe thunderstorms, with impacts
expected through 05Z at all terminals except BVO. Expect IFR
conditions with potential for severe to near severe wind gusts.
VFR conditions and gusty northerly winds will follow the
thunderstorms/frontal passage for several hours. Winds will
increase again from the northwest mid morning tomorrow and
continue through the afternoon.

&&

.PREV DISCUSSION... /Issued 314 PM CDT Tue Apr 28 2020/

DISCUSSION...
At mid afternoon...a cold front stretched from Northwest Oklahoma
through Central & Northeast Kansas to a surface low over Iowa. An
additional surface low was also developing from North Central to
Southwest Oklahoma with a dryline extending southward into West
Texas. A warm front was located from the triple point with the
southern surface low through Southeast Oklahoma. In response to
these features...southerly low level flow was transporting low
level moisture into the region with upper 60s/around 70 deg
dewpoints just west of Highway 75/Indian Nations Turnpike to low
60 dewpoints in Northwest Arkansas.

Latest meso-analysis indicated the cap continuing to weaken
across the region with little to no inhibition west of Highway
75...co- located with the highest dewpoints and sfc/elevated CAPE
values in excess of 3000 J/Kg. Ongoing convection along the
southeastward moving cold front in Central Kansas is expected to
continue to build back westward along the front with additional
storm initiation forecast over the next couple of hours as the
front reaches the higher moisture/instability plume. Rapid
strengthening and development of additional convection is expected
to take place across Northeast Oklahoma into Southeast Kansas as
the front moves into the CWA. Latest short term guidance shows
the leading line of storms reaching the I-44 corridor/far
Northwest Arkansas around 00z and into Southeast Oklahoma and West
Central Arkansas a couple hours later.

Steep mid level lapse rates...ample amounts of instability along
with deep layer shear values around 50KT will allow for large
hail up to the size of baseballs and damaging winds of 70 to
locally 80 mph...as thunderstorms fill the line along the cold
front as it pushes south southeast through the CWA. Any storms
that can develop out ahead of the front and remain discrete will
have a tornado potential as well. As these discrete supercells
get ingested into the squall line along the front...embedded
supercells and/or book end vortices could allow for the tornado
potential to continue through the evening hours over the CWA.
Thus...a tornado watch will be in effect across the CWA through 11
PM this evening. Majority of the storms should be exiting the CWA
around 5-6z with the exiting cold front.

Behind the cold front...northwesterly winds transporting a drier
and cooler airmass into the region will continue into Wednesday
while the main upper level trof axis moves through and exits the
Plains. There may be a few light rain showers across Northwest
Arkansas Wednesday afternoon as the trof axis moves through the
CWA. Behind this departing system...quiet conditions are forecast
Thursday with breezy southerly winds and warming temperatures
forecast Friday into the weekend. Additional thunderstorms are
forecast to return Saturday night into the beginning of next week
in response to another frontal boundary that looks to move into
the region.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

AVIATION.....22
Hazardous weather outlook, Apr 28, 4:52 PM CDT, 2 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
452 PM CDT Tue Apr 28 2020

ARZ001-002-010-011-019-020-029-OKZ049-053>076-291015-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
452 PM CDT Tue Apr 28 2020

...A SIGNIFICANT SEVERE WEATHER OUTBREAK IS UNFOLDING LATE THIS
AFTERNOON AND WILL CONTINUE INTO THE EVENING ACROSS EASTERN OKLAHOMA
AND NORTHWESTERN ARKANSAS. TORNADOES, DAMAGING WIND GUSTS UP TO 80
MPH WITH LARGE HAIL POTENTIALLY GREATER THAN 2 INCHES IN DIAMETER
WILL BE POSSIBLE...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Late Afternoon and Tonight.

TORNADO.
	RISK...Elevated.
    AREA... Eastern Oklahoma and Northwest Arkansas.
    ONSET...Ongoing.

SEVERE THUNDERSTORM.
	RISK...Critical.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...Ongoing.

FLASH FLOOD.
	RISK...Elevated.
    AREA... Eastern Oklahoma and Northwest Arkansas.
    ONSET... Ongoing.

HEAVY RAIN.
	RISK...Elevated.
    AREA... Eastern Oklahoma and Northwest Arkansas.
    ONSET... Ongoing.

DISCUSSION...

Severe thunderstorms have developed late this afternoon across
northeast Oklahoma. This activity will be capable of producing very
large hail along with a tornado threat from the quasi-discrete
supercells. Storms will quickly congeal into a squall line early
this evening embedded supercells possible within the line. This line
will accelerate through the remainder of eastern Oklahoma and
northwest Arkansas through the evening hours. A continued tornado
threat will persist along the line this evening with large hail
transitioning towards damaging winds of 60 to 80 mph possible within
the stronger bow segments.

Here is the latest timing for the expected severe weather:

Northeast Oklahoma - Ongoing through 8 PM.
Southeast Oklahoma - 7 to 11 PM.
Northwest Arkansas - 7 to 10 PM.
West-central Arkansas - 8 to 11 PM.

Be weather aware late this afternoon and evening. Make sure you have
multiple ways to receive severe weather watch and warning
information. Be prepared to take swift action if a warning is issued
for your area.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
WEDNESDAY...High Wind Potential.
THURSDAY...No Hazards.
FRIDAY...High Wind Potential.
SATURDAY through MONDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...

An upper level ridge moves into the central and southern plains on
Wednesday with dry weather expected through Saturday. Elevated wind
gusts of 30 mph are expected behind this passing cold front for
Wednesday with wind gusts also near 30 mph possible for Friday.

The next major weather maker will move into the area late Saturday
into Sunday. Early indications are that strong to severe
thunderstorms will be possible Sunday in association with a surface
low pressure ejecting out onto the Southern Plains. This is still a
ways out and a lot can change between now and then. Stay tuned for
updated information.

weather.gov/tulsa contains additional information.

In the hours before

Local storm report, Apr 28, 6:25 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
625 PM CDT TUE APR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0616 PM     TSTM WND GST     TULSA                   36.13N 95.92W
04/28/2020  E60 MPH          TULSA              OK   EMERGENCY MNGR

&&

MAT
Local storm report, Apr 28, 6:26 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
626 PM CDT TUE APR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             COLLINSVILLE            36.36N 95.84W
04/28/2020  E1.00 INCH       TULSA              OK   BROADCAST MEDIA

&&

KAH
Local storm report, Apr 28, 6:38 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
638 PM CDT TUE APR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0634 PM     TSTM WND GST     TULSA                   36.13N 95.92W
04/28/2020  E75 MPH          TULSA              OK   TRAINED SPOTTER

            WIND OF 65-75 REPORTED NEAR 51ST STREET AND HARVARD

&&

MAT
Local storm report, Apr 28, 6:44 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
644 PM CDT TUE APR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0641 PM     HAIL             TULSA                   36.13N 95.92W
04/28/2020  E1.00 INCH       TULSA              OK   AMATEUR RADIO

            REPORTS AT BOTH 36TH AND LEWIS AND 51ST AND HARVARD

&&

MAT
Local storm report, Apr 28, 6:54 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
654 PM CDT TUE APR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     FLASH FLOOD      BERNICE                 36.62N 94.92W
04/28/2020                   DELAWARE           OK   EMERGENCY MNGR

            REPORTED NEAR BERNICE AREA AT GRAND LAKE STATE PARK

&&

MAT
Local storm report, Apr 28, 6:59 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
659 PM CDT TUE APR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 PM     HAIL             4 NE BROKEN ARROW       36.09N 95.74W
04/28/2020  E1.00 INCH       WAGONER            OK   AMATEUR RADIO

            REPORTED AT 209 E AVE AND 41ST STREET

&&

MAT

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 7:37 PM CDTSevere Thunderstorm WarningTSABenton, Carroll, Crawford, Franklin, Madison, Washington53 min
Apr 28, 7:57 PM CDTSevere Thunderstorm WarningTSACrawford, Sebastian63 min
Apr 28, 8:18 PM CDTSevere Thunderstorm WarningTSACrawford, Franklin, Madison, Sebastian57 min
Apr 28, 8:29 PM CDTSpecial Weather StatementTSAMadison31 min
Apr 28, 8:40 PM CDTTornado WarningTSAFranklin20 min
Apr 28, 7:08 PM CDTTornado WarningTSADelaware37 min
Apr 28, 7:13 PM CDTSevere Thunderstorm WarningTSAAdair, Cherokee, McIntosh, Muskogee, Okfuskee, Okmulgee and 2 more62 min
Apr 28, 7:38 PM CDTSpecial Weather StatementTSALatimer, Pittsburg37 min
Apr 28, 7:47 PM CDTSevere Thunderstorm WarningTSAHaskell, Latimer, Pittsburg, Pushmataha43 min
Apr 28, 8:02 PM CDTSevere Thunderstorm WarningTSAHaskell, McIntosh, Muskogee, Okfuskee, Okmulgee, Pittsburg43 min
Apr 28, 8:23 PM CDTTornado WarningTSAPittsburg, Pushmataha67 min
Apr 28, 8:25 PM CDTSevere Thunderstorm WarningTSAHaskell, Latimer, LeFlore50 min
Apr 28, 8:34 PM CDTSevere Thunderstorm WarningTSAHaskell, Latimer, McIntosh, Muskogee, Pittsburg41 min
Apr 28, 8:38 PM CDTSevere Thunderstorm WarningTSAPittsburg37 min
Apr 28, 9:04 PM CDTTornado WarningTSAPittsburg22 min
Apr 28, 9:06 PM CDTTornado WarningTSALeFlore26 min
Apr 28, 9:07 PM CDTSevere Thunderstorm WarningTSAHaskell, Latimer, LeFlore, Pittsburg, Pushmataha38 min
Apr 28, 9:16 PM CDTTornado WarningTSAPittsburg, Pushmataha24 min
Apr 28, 9:21 PM CDTTornado WarningTSAPushmataha39 min
Apr 28, 9:29 PM CDTSevere Thunderstorm WarningTSAChoctaw, Latimer, LeFlore, Pittsburg, Pushmataha61 min
Apr 28, 9:47 PM CDTSevere Thunderstorm WarningTSAChoctaw, Pushmataha43 min
Apr 28, 10:27 PM CDTSevere Thunderstorm WarningTSAChoctaw21 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2020Severe Thunderstorm Warnings in Arkansas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.